Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 142, NWS Melbourne, FL

August 4, 2021

NWS Melbourne, FL issued this special marine warning at Aug 4, 2021, 12:06 PM EDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 12:06 PM EDT (16:06 UTC)
Expired
Aug 4, 2021, 1:00 PM EDT
In force
54 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Melbourne radar (KMLB), 64 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WHUS52 KMLB 041606
SMWMLB
AMZ552-572-575-041700-
/O.NEW.KMLB.MA.W.0142.210804T1606Z-210804T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
1206 PM EDT Wed Aug 4 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Sebastian Inlet to Jupiter Inlet 20-60 nm...
  Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...
  Volusia-Brevard County Line to Sebastian Inlet 20-60 nm...

* Until 100 PM EDT.

* At 1206 PM EDT, strong thunderstorms were located along a line
  extending from Patrick Air Force Base to 17 nm east of Indialantic
  to 21 nm northeast of Indian River Shores, moving northeast at 30
  knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Patrick Air Force Base, South Patrick Shores, Satellite Beach, Palm
  Shores and Indian Harbour Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until these storms pass.
Wind gusts to 40 knots, high waves, dangerous lightning, and heavy
rain are possible with these storms.

&&

LAT...LON 2748 7993 2789 8009 2810 8032 2816 8065
      2830 8071 2886 8034 2893 7964 2866 7955
      2829 7954 2772 7931
TIME...MOT...LOC 1606Z 222DEG 30KT 2822 8059 2817 8024 2787 8001 

HAIL...0.00IN
WIND...40KTS

$$

Rodriguez

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Aug 4, 10:00 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 4, 10:00 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1000 AM EDT Wed Aug 4 2021

.DISCUSSION...

Current...KMLB 88D shows ISOLD-SCT convection with light/moderate
rain moving from WCFL/SWFL into ECFL. 915MHZ USAF Cape wind
profilers show uniformly SW winds around 20 kts just off the deck
thru around 10.0 Kft. Generally MCLoudy skies presently across the
region with the sun having some work ahead to burn this off for
eventual surface heating. A quasi-stationary surface boundary
continues to lie across the Deep South/southeast U.S. to include
north FL. This is keeping the Atlc ridge axis surpressed south of
ECFL.

Today-Tonight...The mid/upper level trough across the Ohio/Tennessee
Valleys will keep the aforementioned surface boundary lingering
across the north Gulf and north FL through the period. Deep moisture
will continue to pool across the region providing fuel for SCT-NMRS
(aftn/evening) convection over the FL peninsula. 500 mb temps will
average between -5.5C-6.5C. Occasional weak mid-level impulses will
traverse the area providing for additional lift to support the
showers/storms. The deep SW/W flow will inhibit ECSB development for
much of the ECFL coast, but will have to monitor for the immediate
St. Lucie/Martin coasts for this feature to possibly be pinned along
the coast. The potential factor to suppressing convection, including
timing, is the persistent mid-high level cloud cover limiting
surface heating. Southwest FL remains very active this morning and
will monitor for convection here pushing into Okeechobee County and
areas across the Treasure Coast for some heavy rainfall potential.

Storm threats will continue to be frequent lightning strikes in a
few storms, gusty winds of 40 to 50 mph in strongest activity, and
torrential downpours leading to nuisance flooding in areas that have
recently seen abundant rainfall and across low-lying/poor drainage
locations. Cannot rule out localized storm totals in a couple spots
of 2-4 inches, especially in slower-moving activity or if/where
heavier showers/storms "train".

Clouds/precip could limit temperatures today and have inherited M-
U80s for highs. We retain the cloud cover again this evening and
overnight and with the deep moisture/proximity to the front, and
passing impulses, cannot rule out a few showers or isolated storm
overnight, though we should gradually see a decrease in ongoing
shower/storm coverage/intensity thru the evening. Overnight lows
generally in the L-M70s with conditions humid.

&&

.AVIATION...Some spotty low-cloudiness this morning. Also watching
ISOLD-SCT convection across WCFL/SWFL trying to push into the
coverage warning area of ECFL. Remains to be seen how mid/high level
cloudiness will affect surface heating/convective timing later this
afternoon. Atmosphere remains very moist with occasional mid-level
impulses traversing the region. Will monitor and update TAF sites
as necessary for convection. MVFR, ISOLD IFR, invof showers/storms.

&&

.MARINE...Today-Tonight...The Atlc high pressure ridge axis
continues southward with a weak frontal boundary draped across north
FL allowing deep moisture to pool across the area. A tighter
pressure gradient is permitting S/SW winds of near 15-20 kts
offshore/north of Sebastian Inlet. It is here where small craft
should exercise caution thru the afternoon and perhaps early
evening. Wind direction may "back" a bit more SSW/S later this
evening and overnight. SCT-NMRS showers with SCT lightning storms
remain in the forecast with some activity moving off of the coast,
especially later in the afternoon/evening. Seas 2-3 ft near shore,
but may approach 4 ft well offshore/north of the Cape. As always,
winds/seas may be higher invof showers/storms.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Sedlock/Rodriguez
Hazardous weather outlook, Aug 4, 11:36 AM EDT, 30 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1136 AM EDT Wed Aug 4 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1136 AM EDT Wed Aug 4 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms are forecast to
develop across central Florida again today, moving east or northeast
around 10 to 15 mph, through the early evening hours. A few stronger
storms will again be possible, producing frequent lightning strikes,
gusty winds up to 40 to 50 mph and torrential downpours.

.FLOOD IMPACT...
Locally heavy rainfall up to 2 to 4 inches will be possible with
slower moving storms or across areas that see repeated rounds of
heavier rainfall. This may lead to standing water issues across
area roadways and poor drainage areas, especially over areas that
have already experienced higher precipitation totals over the
past couple days.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and storms will again develop across
central Florida today. Some stronger storms will be capable of
producing wind gusts near or in excess of 34 knots across inland
lakes or as they push eastward and offshore through this afternoon
and early evening.

.WIND AND SEA IMPACT...
South to southwest winds will continue around 15 to 20 knots today
and into early this evening over the offshore waters north of
Sebastian Inlet. Small craft should exercise caution if venturing
into this portion of the adjacent Atlantic waters.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous afternoon and evening lightning storms will
continue through late week. Some stronger storms will be possible
each day, with the main threats including frequent cloud to
ground lightning strikes, torrential downpours, and wind gusts up
to 40 to 50 mph. Localized poor drainage flooding is possible in
areas that receive heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Reports of rainfall totals greater than 3 inches and any flooding
issues are encouraged.

Sedlock/Weitlich

In the hours before

Local storm report, Aug 4, 11:32 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1132 AM EDT WED AUG 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     5 SSE BAREFOOT BAY      27.81N 80.50W
08/04/2021  M40.00 MPH       Indian River       FL   AWOS

            AWOS AT SEBASTIAN MUNICIPAL AIRPORT MEASURED A PEAK WIND
            GUST OF 35KT/40MPH FROM THE SSW.

1126 AM     TSTM WND GST     5 ESE BAREFOOT BAY      27.86N 80.44W
08/04/2021  M48.00 MPH       AMZ552             FL   MESONET

            MESONET AT SEBASTIAN INLET MEASURED A PEAK WIND GUST OF
            42KT/48MPH FROM THE WSW.

1128 AM     TSTM WND GST     5 N BAREFOOT BAY        27.96N 80.53W
08/04/2021  M39.00 MPH       AMZ552             FL   MESONET

            WEATHERFLOW SITE XIND NEAR GRANT MEASURED A PEAK WIND
            GUST OF 34KT/39MPH FROM THE SW.

&&

KR

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:26 PM EDTSpecial Weather StatementMLBVolusia49 min
Aug 4, 10:51 AM EDTSpecial Marine WarningMLB84 min
Aug 4, 11:24 AM EDTSpecial Marine WarningMLB66 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.